Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 53, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2022, 8:15 PM EDT for 4 counties in West Virginia. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2022, 8:15 PM EDT (00:15 UTC)
- Expired
- Jun 8, 2022, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, WV, Kanawha County, WV, Putnam County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 25 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:35 PM EDT | TSTM WND DMG | 4 Ssw Sissonville, WV | TREE DOWN. |
| Jun 8, 8:35 PM EDT | HAIL 1.75 | 3 S Sissonville, WV | TIME ESTIMATED FROM RADAR. |
| Jun 8, 8:35 PM EDT | HAIL 1.75 | 4 N Charleston, WV | TIME ESTIMATED FROM RADAR. |
| Jun 8, 8:37 PM EDT | HAIL 1 | 2 Nne Sissonville, WV | |
| Jun 8, 8:45 PM EDT | HAIL 1.75 | 4 Ne Charleston, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 7:25 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 11.4
The text
As transmitted.
258
WUUS51 KRLX 090015
SVRRLX
WVC015-039-079-087-090100-
/O.NEW.KRLX.SV.W.0053.220609T0015Z-220609T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
815 PM EDT Wed Jun 8 2022
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Kanawha County in central West Virginia...
East central Putnam County in western West Virginia...
Southeastern Roane County in central West Virginia...
West central Clay County in north central West Virginia...
* Until 900 PM EDT.
* At 814 PM EDT, a severe thunderstorm was located over Poca, or near
Nitro, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Charleston, Nitro, Winfield, Dunbar, Sissonville, Clendenin, Poca,
Cross Lanes, Pinch, Elkview, Amma, Teays Valley, Bancroft and
Procious.
This includes the following highways...
Interstate 79 between mile markers 1 and 27, and near mile marker
32.
Interstate 77 in West Virginia between mile markers 103 and 116.
Interstate 64 in West Virginia between mile markers 43 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EDT for central West
Virginia.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 100 AM EDT for central West
Virginia.
&&
LAT...LON 3857 8186 3857 8165 3855 8163 3857 8159
3858 8114 3833 8134 3841 8187
TIME...MOT...LOC 0014Z 270DEG 31KT 3848 8177
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
252 follow-up statements
127
WWUS51 KRLX 090037
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
837 PM EDT Wed Jun 8 2022
WVC079-090047-
/O.CAN.KRLX.SV.W.0053.000000T0000Z-220609T0100Z/
Putnam WV-
837 PM EDT Wed Jun 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUTNAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM EDT for central West
Virginia.
LAT...LON 3855 8163 3857 8159 3858 8114 3833 8134
3840 8176
TIME...MOT...LOC 0037Z 270DEG 31KT 3848 8151
$$
WVC015-039-087-090100-
/O.CON.KRLX.SV.W.0053.000000T0000Z-220609T0100Z/
Kanawha WV-Roane WV-Clay WV-
837 PM EDT Wed Jun 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHERN KANAWHA...SOUTHEASTERN ROANE AND WEST CENTRAL CLAY
COUNTIES...
At 837 PM EDT, a severe thunderstorm was located near Elkview, or 11
miles northeast of Charleston, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Charleston, Sissonville, Clendenin, Pinch, Elkview, Amma and
Procious.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM EDT for central West
Virginia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3855 8163 3857 8159 3858 8114 3833 8134
3840 8176
TIME...MOT...LOC 0037Z 270DEG 31KT 3848 8151
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
08585
WWUS51 KRLX 090052
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
852 PM EDT Wed Jun 8 2022
WVC015-039-087-090102-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-220609T0100Z/
Kanawha WV-Roane WV-Clay WV-
852 PM EDT Wed Jun 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KANAWHA...
SOUTHEASTERN ROANE AND WEST CENTRAL CLAY COUNTIES WILL EXPIRE AT 900
PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 100 AM EDT for central West
Virginia.
LAT...LON 3855 8163 3857 8159 3858 8114 3833 8134
3840 8176
TIME...MOT...LOC 0052Z 270DEG 31KT 3848 8135
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:05 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 8, 8:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 805 PM EDT Wed Jun 8 2022 .SYNOPSIS... A low pressure center and its associated cold front cross the area tonight. Mainly dry Thursday and Friday, rain returns Friday night. Periods of rain and storms continue this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 805 PM Wednesday... Scattered showers and thunderstorms are moving across the area this evening, with some strong to severe. A Tornado Watch is in effect until 1AM for portions of southeast OH, northeast KY, and northern WV, through which severe storms, some producing tornadoes, will continue to be possible. Otherwise damaging winds, heavy downpours, and hail are the main threats expected with any stronger storms. Storm activity is expected to begin to wane later tonight, lingering longest along the northeast mountains. Have adjusted precipitation chances through the evening and into tonight to reflect current radar trends. As of 200 PM Wednesday... A surface low pressure center and its associated cold front cross from west to east tonight, spreading showers and thunderstorms. Some of these storms could be severe with damaging winds and hail be the main threats. A tornado cannot be ruled out during the evening hours. Shower activity will diminish in intensity and coverage behind the frontal passage, with the front exiting east of the mountains by Thursday morning. Abundant cloudiness and strong flow aloft will favor low stratus instead of fog overnight tonight, except over the most protected river valleys that receive rainfall earlier. Cooler/drier air filters behind the front, bringing lows generally into the lower 60s lowlands ranging into the mid 50s highest elevations. Highs on Thursday will range from the mid 70s lowlands, into the lower 60s highest elevations. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 310 PM Tuesday... Showers continue to wrap up along the higher terrain at the start of the period with the cold front sweeping east of the area. High pressure enters the area for the end of the work week, albeit fleetingly, which allows for dry weather briefly Friday morning. A new disturbance enters into the Ohio River Valley Friday afternoon with increased cloudiness proceeded by showers and storms during the evening timeframe. A robust upper level trough settles into the eastern United States and leaves the door open for additional precipitation heading into the weekend. Temperatures through the period hold steady near the climatological normal for this time of year. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 310 PM Tuesday... Showers continue into the long term period Saturday as a shortwave trough makes it passage through the area. This feature will depart to the east late Saturday night, but lingering activity may attempt to hug the higher terrain for a bit longer. Ridging aloft looks to take shape and amplify by the end of the weekend and into the start of next week. However, one last hurrah of shortwave energy sneaks down from the northwest on Sunday and provides additional showers before the ridge arrives. Plenty of moisture will still reside beneath the ridge for Monday onward, which coupled with a warming trend anticipated for this time may allow for afternoon convection to transpire through the end of the period. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 805 PM Wednesday... Scattered showers and thunderstorms ahead of a front are moving across the area this evening, some strong to severe. All sites will have the chance to be affected by thunderstorms through the evening and into early tonight, during which conditions could fall into the IFR/LIFR range in heavy downpours. Gusty winds will also be possible with any storms that affect the sites and a few may even have some small hail. Have TSRA coded in at most sites through the evening, but will monitor and make any amendments as needed. Showers and storms should wane and begin to move out later tonight from west to east, lingering longest near EKN and CKB. As the front crosses through the area, ceilings are expected to lower into the MVFR range. Low stratus and/or fog could occur at a few sites overnight but with cloud cover largely expected to remain over the area, not expecting too much in terms of restrictions from fog. However, could see ceiling drops lower than currently in TAFs if lower stratus does form. Mostly drier weather is then expected for the remainder of the period with the potentially for a few showers along the northeast mountains tomorrow. Southeasterly winds around 5 to 10 kts starts the period, shifting to become southwesterly overnight, and shifting further to northwesterly by tomorrow. Gustier winds will be possible if any storms directly affect any sites. Tomorrow afternoon, flow will pick up to around 8 to 12 kts with gusts up to 15 to 20 kts possible. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: IFR and lower conditions due to showers and storms could vary from forecast. Ceilings may lower more than expected tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 06/09/22 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H M H HTS CONSISTENCY H H H H H H M H H H H H BKW CONSISTENCY H H H H H H M H H H H H EKN CONSISTENCY H H H H H H M H H M H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H L H H H H H H H AFTER 00Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MEK NEAR TERM...ARJ/CG SHORT TERM...MEK LONG TERM...MEK AVIATION...CG
Hazardous weather outlook, Jun 8, 2:48 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 248 PM EDT Wed Jun 8 2022 KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526- 091900- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 248 PM EDT Wed Jun 8 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. A marginal risk of severe thunderstorms will be present across the area this afternoon and evening. The main threats are damaging wind gusts, large hail, and locally heavy downpours. In addition, the area is under a marginal risk for excessive rainfall. Localized flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-076-083>087-091900- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 248 PM EDT Wed Jun 8 2022 ...TORNADO WATCH 333 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. In addition, the area is under a marginal risk for excessive rainfall. Localized flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 8, 6:24 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 3334 E DUPONT AVE SHREW 38.21N 81.46W
06/08/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN.
&&
ARJSpecial weather statement, Jun 8, 6:30 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Wed Jun 8 2022
OHZ066-067-082300-
Morgan OH-Perry OH-
630 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of central Perry and
northwestern Morgan Counties through 700 PM EDT...
At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Somerset, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville, Junction
City and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM EDT for southeastern
Ohio.
&&
LAT...LON 3982 8217 3982 8208 3977 8208 3976 8193
3973 8191 3967 8237 3974 8236 3974 8241
3981 8240 3990 8216
TIME...MOT...LOC 2230Z 250DEG 30KT 3975 8230
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
25Local storm report, Jun 8, 6:46 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 3 SSE SOMERSET 39.76N 82.27W
06/08/2022 M1.00 INCH PERRY OH PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
ARJLocal storm report, Jun 8, 6:51 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
651 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 4059 E DUPONT AVE CEDAR 38.22N 81.45W
06/08/2022 KANAWHA WV 911 CALL CENTER
TREE DOWN.
&&
ARJLocal storm report, Jun 8, 7:05 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 141 HIGHWAY WATERLOO, O 38.70N 82.47W
06/08/2022 M1.00 INCH LAWRENCE OH PUBLIC
1 INCH HAIL.
&&
ARJLocal storm report, Jun 8, 8:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL BEVERLY 38.84N 79.88W
06/08/2022 E1.00 INCH RANDOLPH WV PUBLIC
&&
CGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:18 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 42 min |
| Jun 8, 9:49 PM EDT | Special Weather Statement | RLX | Nicholas | 41 min |
| Jun 8, 10:50 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 25 min |
| Jun 8, 10:54 PM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Clay, Kanawha, Nicholas, Roane | 4 hr |
| Jun 8, 11:12 PM EDT | Special Weather Statement | RLX | Wyoming | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.